Lightning, Alachua
- When
- August 31, 12:35 PM EST
- Where
- Alachua County, Gainesville
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 29.675, -82.358 (the zone’s center; the record gives no point)
J. Elementary School.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Lightning struck a tree which fell on cars at J.J. Elementary School.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 31, 8:25 AM EST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 925 AM EDT TUE AUG 31 2004 LO LEVEL SW FLOW A LITTLE LIGHTER TODAY WITH LESS CONVECTION ALONG W COAST THIS MORNING. UPPER RIDGE OVER CENTRAL FL WITH POCKET OF DRIER AIR ALOFT WILL MEAN MOST RAIN COVERAGE TODAY WILL OCCUR FROM SUWANNEE VALLEY INTO SE GA WHERE SLIGHTLY BETTER MOISTURE AND WEAK PVA EXISTS. 12Z JAX SOUNDING SHOWS MODIFIED CAPE AROUND 3000 J/KG AND WITH DRY AIR ALOFT WILL MEAN ISOLATED STRONG STORMS BY LATE THIS AFTERNOON. EAST COAST SEABREEZE FRONT SHOULD MOVE INLAND WITH LIGHTER SW WINDS...REACHING ST. JOHNS RIVER IN NE FL AND I-95 IN SE GA. MARINE...LIGHT SW FLOW AND GENTLE SEAS TO CONTINUE TODAY. LITTLE CHANGE NEEDED. && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. && MZ/JH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1112 AM EDT TUE AUG 31 2004 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-011000- ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY- CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE- COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)- GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM- ST JOHNS-SUWANNEE-UNION-WARE-WAYNE- 1112 AM EDT TUE AUG 31 2004 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... ...SCATTERED STRONG THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. PERIODS OF HEAVY RAINFALL...GUSTY WINDS UP TO 40 MPH...AND SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS AS THEY TRACK TOWARDS THE NORTHEAST AT 10 TO 15 MPH. THE GREATEST COVERAGE OF STORMS WILL BE OVER THE SUWANNEE VALLEY EXTENDING INTO INTERIOR SOUTHEAST GEORGIA THIS AFTERNOON...SHIFTING TO THE EAST COAST THIS EVENING. ONE OR TWO OF THE STORMS COULD BECOME SEVERE AS SOME OF THE STRONGER STORMS MERGE LATE IN THE AFTERNOON ALONG THE I-95 CORRIDOR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH LABOR DAY... HURRICANE FRANCES IS FORECAST TO APPROACH THE FLORIDA EAST COAST ON SATURDAY AND IT IS FORECAST TO BE NEAR THE NORTHEAST FLORIDA AND SOUTHEAST GEORGIA COAST ON SUNDAY. IT MUST BE REMEMBERED THIS IS AN OUTLOOK AND ERRORS IN THE OUTLOOK PERIOD CAN BE AS MUCH AS 325 MILES. AT THIS TIME...IT WOULD BE PRUDENT LOCAL INTERESTS TAKE REASONABLE PRECAUTIONS. SOME SUGGESTED ACTIONS...REVIEW YOUR FAMILYS HURRICANE PLAN. MARINE INTERESTS SHOULD REVIEW THEIR HURRICANE PLANS. IF THE STORM APPROACHES THE REGION...HIGH TIDES...HEAVY SURF...RIP CURRENTS AND LARGE BREAKERS AT INLETS WILL DEVELOP WELL AHEAD OF THE STORM. BEACH-FRONT INTERESTS SHOULD PLAN ON SECURING OBJECTS VULNERABLE TO SURF ACTION PRIOR TO THE HIGH SURF DEVELOPING. LOCAL AND MARINE INTERESTS SHOULD CLOSELY MONITOR FORECASTS AND THE PROGRESS OF THE STORM. OTHERWISE...SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH DAY. .SPOTTER INFORMATION STATEMENT... ALTHOUGH MOST STORMS ARE EXPECTED TO BE BELOW SEVERE LIMITS... SPOTTERS ARE REQUESTED TO SELF ACTIVATE IN THE EVENT WARNINGS ARE ISSUED FOR YOUR AREA. PLEASE RELAY ANY REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE AND LOCAL COUNTY EMERGENCY MANAGEMENT. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. ECZ/ARS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 1252 PM EDT TUE AUG 31 2004 FLZ022-035-036-311730- ALACHUA FL-COLUMBIA FL-GILCHRIST FL- 1252 PM EDT TUE AUG 31 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN ALACHUA...SOUTHERN COLUMBIA AND EASTERN GILCHRIST COUNTIES FOR FREQUENT LIGHTNING...STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 130 PM EDT... AT 1252 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 2 MILES SOUTHEAST OF FORT WHITE TO JUST WEST OF HIGH SPRINGS...MOVING NORTHEAST AT 10 MPH. THIS LINE OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND ICHETUCKNEE SPRINGS STATE...FORT WHITE...HIGH SPRINGS...OLENO STATE PARK AND ALACHUA THROUGH 130 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. ENYEDI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 117 PM EDT TUE AUG 31 2004 FLZ030-311800- UNION FL- 117 PM EDT TUE AUG 31 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR UNION COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 200 PM EDT... AT 117 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 8 MILES WEST OF DUKES...OR ABOUT 8 MILES WEST OF WORTHINGTON SPRINGS...MOVING EAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND AND WEST OF DUKES THROUGH 200 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. ENYEDI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 128 PM EDT TUE AUG 31 2004 FLZ022-023-311815- BAKER FL-COLUMBIA FL- 128 PM EDT TUE AUG 31 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR BAKER AND COLUMBIA COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 215 PM EDT... AT 128 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 14 MILES SOUTHWEST OF TAYLOR...OR ABOUT 14 MILES NORTHEAST OF LAKE CITY...MOVING NORTHEAST AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND TAYLOR THROUGH 215 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. SHASHY
The Jacksonville radar (KJAX), 110 km away, was scanning. The volume nearest the first event began at 17:36 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413204.